Ohio, 2014

Cold in Ohio, February 11, 2014

February 11, 2014 · NWS RLX · 8 events in 8 counties and zones

Under high pressure, a clear sky, and a light wind, temperatures dropped below zero across a large portion of southeast Ohio for dawn on the 11th. A spotter reported 13 below zero in Mt Perry of northern Perry County.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Under high pressure, a clear sky, and a light wind, temperatures dropped below zero across a large portion of southeast Ohio for dawn on the 11th.

A spotter reported 13 below zero in Mt Perry of northern Perry County. Unofficial readings around 10 below zero were registered at the deparment of highways garage near New Lexington of Perry County. A temperature of minus 10 was also measured in Watertown of western Washington County. The Ohio University registered a minimum temperature of 8 below zero. In Vinton County, Zaleski had a temperature of 7 below zero.

Further south, readings of zero to minus 5 were more common across Gallia and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 12:44 AM EST, 16 minutes earlier.

Area forecast discussion, Feb 11, 12:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1244 AM EST TUE FEB 11 2014

.SYNOPSIS...
HIGH PRESSURE BUILDS FOR TODAY AND TONIGHT. SFC LOW PRESSURE PASSES
TO THE SOUTH WEDNESDAY INTO EARLY THURSDAY. COLD FRONT FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
KNOCKED OVERNIGHT LOWS DOWN A BIT...HITTING TYPICAL COLD SPOTS
HARDER. ALREADY SEEING NEW LEXINGTON AT -4F AND ATHENS AROUND 0.
FEEL NEW LEXINGTON COULD EASILY MAKE A RUN PAST -10F AND ATHENS
AROUND -5F. HAVE COLD SPOTS IN N LOWLANDS/NE KY HITTING 0 OR JUST
BELOW.

FOR TODAY...HIGH PRESSURE IN CONTROL WITH JUST SOME PASSING CIRRUS
ACROSS THE S AND FLAT DIURNAL STRATOCU ELSEWHERE. MAXT GRID FROM
PREVIOUS FORECAST IN EXCELLENT AGREEMENT WITH LATEST GUIDANCE AND
LITTLE CHANGE OTHER THAN TO BUMP UP HTS A BIT BASED ON HIGH YESTERDAY.

QUITE COLD AGAIN TONIGHT WITH SIMILAR READINGS EXCEPT ACROSS THE S
WHERE CIRRUS WILL THICKEN UP LATE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER
CONDITIONS THROUGH TUESDAY NIGHT.

AN UPPER LEVEL TROUGH IS EXPECTED TO INTENSIFY INTO A CLOSED UPPER
LOW AND PASS TO OUR SOUTH AND SOUTHEAST LATE WEDNESDAY INTO
THURSDAY. WWD GUIDANCE HAVE MOVED THE BULK OF THE SNOW 8 TO 10
INCHES FURTHER EAST...HAVING OUR NORTHEAST MOUNTAINS WITH JUST 2
TO 4 INCHES FOR THE MOST PART. BELIEVE THERE WILL BE MORE SNOW
OVER THE EASTERN MOUNTAINS AS THIS GUIDANCE DOES NOT ACCOUNT FOR
ELEVATED TERRAIN AND ITS EFFECTS ON PCPN. WWD LOOKS MORE LIKE
BELIEVING IN THE LATEST NAM AND GFS...AGAINST THE ECMWF.

THEREFORE...INCREASED POPS AND SNOW AMOUNTS OVER THE EASTERN
HIGHER RIDGES...RESULTING IN TO TO 4 INCHES OF SNOW OVER HIGHER
TERRAIN...RANGING INTO JUST A COATING...OR LESS THAN ONE INCH OVER
PORTIONS OF THE WEST VIRGINIA LOWLANDS...AND EXTREME SOUTHEASTERN
VA.

USED A BLEND OF BIAS CORRECTED ECMWF AND MET GUIDANCE FOR
TEMPERATURES THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A VERY ACTIVE PATTERN WITH FAST WEST TO NORTHWEST FLOW ALOFT DRIVING
A SERIES OF CLIPPER TYPE SYSTEMS ACROSS THE OHIO VALLEY FRIDAY THRU
THE WEEKEND. OF COURSE...THERE ARE MODEL DIFFERENCES IN THE
TRACK...STRENGTH AND TIMING OF THESE CLIPPERS. THE MODEL CONSENSUS
HAS A BLEND BETWEEN THE MOST AMPLIFIED CMC AND LEAST AMPLIFIED GFS
MODELS...IN OTHER WORDS...THE ECMWF LOOKS A GOOD COMPROMISE TO USE.
FIRST...ANY EFFECTS FROM THE EAST COAST STORM SYSTEM WILL BE
GONE...SO STARTING WITH A DRY THURSDAY NIGHT.

A LOW PRESSURE SYSTEM TRACKS ACROSS THE GREAT LAKES FRIDAY...AND
DRIVES A COLD FRONT THRU THE AREA LATER ON FRIDAY. ENOUGH WARM AIR
IS EXPECTED AHEAD OF THE LOW AND COLD FRONT FRIDAY FOR RAIN...
TURNING TO SNOW BEHIND THE FRONT FRIDAY NIGHT INTO EARLY SATURDAY AS
MODELS INDICATE POST FRONTAL UPPER SUPPORT. ACCUMULATING SNOW IS
POSSIBLE. HIGH PRESSURE BRIEFLY BUILDS IN FOR MUCH OF SATURDAY.

STILL ANOTHER LOW TRACKS EASTWARD JUST TO OUR NORTH SATURDAY AND
DRIVES ANOTHER COLD FRONT THRU THE AREA BY LATE IN THE DAY
SATURDAY...PROVIDING ANOTHER EPISODE OF RAIN TO SNOW BY SATURDAY
NIGHT. TEMPERATURES WILL REBOUND SATURDAY AHEAD OF THE FRONT BUT
DROP AGAIN BY SATURDAY NIGHT. SNOW MAY CONTINUE INTO SUNDAY WITH
AGAIN SNOW ACCUMULATIONS POSSIBLE.

IN GENERAL...TEMPERATURES WILL AVERAGE SLIGHTLY BELOW NORMAL WITH
LOTS OF CLOUDS THRU THIS PERIOD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
06Z TUESDAY THROUGH 06Z WEDNESDAY...

SOME MVFR VSBY IN HZ REMAINDER OF NIGHT ACROSS SE OH AND PERHAPS
TYGART VALLEY TO INCLUDE KEKN. OTHERWISE VFR CONDITIONS PREVAIL
THROUGH THE PERIOD. SOME FLAT DIURNAL STRATOCU POSSIBLE WITH HIGH
CLOUDS INVADING FROM THE S END OF TAF PERIOD.

FLOW GENERALLY LIGHT SURFACE AND ALOFT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: NONE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   TUE 02/11/14
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    L    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR CONDITIONS POSSIBLE WITH SNOW IN THE MOUNTAINS WEDNESDAY NIGHT AND
THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...30
Hazardous weather outlook, Feb 10, 3:51 AM EST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 AM EST MON FEB 10 2014

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>040-
046-047-110900-
GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
351 AM EST MON FEB 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE TRACK OF A SOUTHERN STORM SYSTEM FROM WEDNESDAY INTO THURSDAY
MORNING WILL DETERMINE EXACTLY WHAT HAPPENS OVER THE CENTRAL
APPALACHIANS. IF THAT SYSTEM DOES NOT STAY TOO FAR SOUTH...THEN
SIGNIFICANT SNOW IS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-083-084-110900-
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-
351 AM EST MON FEB 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Athens

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Athens forecast zone
Reported by
Mesonet
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallia

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Gallia forecast zone
Reported by
Mesonet
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Meigs

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Meigs forecast zone
Reported by
Mesonet
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morgan

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Morgan forecast zone
Reported by
Mesonet
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Perry forecast zone
Reported by
Mesonet
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vinton

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Vinton forecast zone
Reported by
Mesonet
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
February 11, 1:00 AM EST to 10:00 AM EST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487755, 487756, 487757, 487759, 487760, 487761, 487762, 487763.